Hail, Wright
- When
- July 15, 2:52 PM CST
- Where
- Wright County, 2.29 mi SSE of Silver Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.290, -93.960
Several clusters of thunderstorms developed during the afternoon of Monday, July 15th in central Minnesota. A few storms also developed ahead of the storms in central Minnesota, and became severe west of the Twin Cities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
Several clusters of thunderstorms developed during the afternoon of Monday, July 15th in central Minnesota. A few storms also developed ahead of the storms in central Minnesota, and became severe west of the Twin Cities. Hail stones as large as 2 inches in diameter were reported around Delano, and the western suburbs of the Twin Cities. By the late afternoon, and into the evening, these storms become more wind producers. Several of the storms produced severe downburst wind gusts and caused damage to several trees throughout the Twin Cities metro area. An EF0 tornado also formed on the southern flank of the storms, east of Belle Plaine, and caused significant damage to a farm.
In addition to the wind damage and hail, these storms were heavy rainfall producers. As the storms merged and trained over the same areas, rainfall amounts in excess of 3 to 4 inches occurred in portions of Hennepin County of the Twin Cities.
Other areas in the Twin Cities also had excessive rainfall with numerous reports of 1 to 3 inches of rainfall in a short period of time. Flooding were observed in the typical low spots where runoff was too much to handle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 15, 2:17 PM CST, 35 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Mon Jul 15 2019
.SHORT TERM...(This evening through Tuesday night)
Issued at 315 PM CDT Mon Jul 15 2019
Two separate mechanisms for producing thunderstorms are present this
afternoon across the Upper Midwest. In addition, heat indices have
been hovering from 95-100 degrees generally, with a few sites
eclipsing 100 with locally higher dew point readings.
The first mechanism for storms is the MCV moving east across far
southeastern MN with thunderstorms to the north of the MCV
(similarly to yesterday) that are expected to remain sub-severe.
Instability and shear are limited there so expect main issues to be
lightning, small hail, heavy downpours mainly through about 5PM.
The severe weather threat this afternoon and evening is tied to the
approaching frontal boundary to our northwest. The uncertainty that
remains is just how far south will convection break through the cap
along the front. Latest thinking is storms will affect central MN,
north of St. Cloud this afternoon, but expansion southward is not
likely during the afternoon. Hence, expect most of our local
thunderstorm development after 00Z once the atmosphere begins to
cool. Storms will likely move southeast but hi-res CAMs continue to
show discrepancies in coverage. MLCAPE values of 2,500-3,500 J/kg
with near 30 knots of effective shear will be ample to produce large
hail and severe wind gusts with the stronger storms. A Severe
Thunderstorm Watch was issued along and north of a line from near
Alexandria through St. Cloud and Ladysmith, WI. To the south of this
area, the storm threat would occur later so plenty of time to
monitor trends and could expand the watch or issue a new watch if
needed. At this point though, think it may evolve into more of a
heavy rainfall threat by that time after dark. Could see isolated 2-
4" of rainfall given slow moving thunderstorm potential tonight.
Additional thunderstorms will be possible tomorrow as the
aforementioned frontal boundary essentially stalls out across the
area. Tomorrow doesn't look quite as hot as today and severe storm
potential marginally less, but as per usual with summertime
convection with a moist and unstable airmass, uncertainty in timing
and intensity of storms is somewhat high at this time.
.LONG TERM...(Wednesday through Monday)
Issued at 315 PM CDT Mon Jul 15 2019
Longer term concerns remain heat/humidity and timing of convection
through the remainder of the week.
At the beginning of the period, models indicate a rather vigorous
short wave trough moving through the Dakotas/Minnesota region
Wednesday/Wednesday night. This should bring likely chance PoPs
over the northern and eastern portion of the CWA during this
period. Severe weather threat will remain depending on overall
heating/destabilization. Along with the severe weather threat,
heavy rainfall will also be possible with NAEFS PW's indicating
2-3 standard deviations above normal.
Model trends continue to indicate heat/humidity concerns
returning Thursday or Friday after this initial wave. Both the
ECMWF and GFS bring the nearly stationary frontal boundary into
about the southern third of Minnesota. South of the front we
should see very warm air with the ECMWF particularly warm. North
of the front, we may be susceptible to periodic strong convection.
This will likely continue into Saturday before a stronger
trough/cold front moves across the region Sunday/Monday. At the
moment, we have trended high temperatures more to the 75
percentile of the member envelope into Saturday, which was
generally a degree or two warmer than NBM.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 15 2019
For the remainder of the afternoon, gusty SSW winds will continue
along with a VFR scattered/broken cu deck. An MCV is moving east
across southern MN and is beginning to produce a few showers that
may become thunderstorms over the next hour or two. Hence, added
VCTS at KEAU from 19-20Z. That activity associated with the MCV
will move east of the area by mid afternoon. Later, additional
thunderstorm development is expected along an approaching frontal
boundary from the Dakotas. Uncertainty is rather high again,
similarly to yesterday given timing discrepancies and model
differences. Overall, expecting scattered convection along the
front, the main question being how far south the storms will
extend. Fog development is possible overnight, especially areas
that see measurable rain.
KMSP...Best chance for thunderstorms this evening after 00Z or
01Z. Could see thunderstorms again tomorrow afternoon.
/OUTLOOK FOR KMSP/
Wed...Mainly VFR. TSRA likely late. Winds S 5 kts.
Thu...Mainly VFR. Possible TSRA late. Winds light and variable.
Fri...VFR. Winds light and variable.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Heat Advisory until 10 PM CDT this evening for MNZ060>063-
068>070.
&&
SHORT TERM...SPD
LONG TERM...DWE
AVIATION...SPDHazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1245 PM CDT Mon Jul 15 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1245 PM CDT Mon Jul 15 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms today, mainly late this afternoon and this evening. Large hail and damaging winds will be the primary threats, along with locally excessive rainfall and lightning. Temperatures near 90 and humid conditions will lead to heat indices of 95 to 100 in the Twin Cities metro area, which could lead to heat related illness, particularly in sensitive groups and those participating in strenuous outdoor activities. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat and humidity, along with periodic thunderstorm chances, will persist through Wednesday. A few severe thunderstorms are possible over that time period. Any storms that develop will also be capable of producing locally excessive rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 158 PM CDT Mon Jul 15 2019 WIZ025-026-151945- Dunn-Pepin- 158 PM CDT Mon Jul 15 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PEPIN AND SOUTHEASTERN DUNN COUNTIES... At 157 PM CDT, a strong thunderstorm was located over Eau Galle, or 14 miles south of Menomonie, moving northeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Menomonie, Durand, Eau Galle, Rock Falls, Downsville and Menomonie Airport. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4460 9196 4471 9208 4490 9188 4472 9167 TIME...MOT...LOC 1857Z 227DEG 17KT 4470 9197 CTG
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
228 PM CDT Mon Jul 15 2019
WIZ027-152015-
Chippewa-
228 PM CDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...
At 228 PM CDT, a strong thunderstorm was located near Cadott, or 12
miles northeast of Eau Claire, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chippewa Falls, Stanley, Lake Wissota, Cadott, Boyd, Bateman, Otter
Lake, Jim Falls and County Roads F And H.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4485 9123 4486 9132 4503 9138 4525 9093
4520 9092 4494 9092
TIME...MOT...LOC 1928Z 230DEG 30KT 4497 9124
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Jul 15 2019
MNZ042-152030-
Todd-
257 PM CDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD COUNTY...
At 257 PM CDT, a strong thunderstorm was located near Hewitt, or 27
miles north of Alexandria, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Staples, Browerville, Clarissa, Eagle Bend, Staples Airport, Bertha,
Hewitt and Philbrook.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 103 and 114.
U.S. Highway 71 between mile markers 193 and 219.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
4635 9466 4632 9465 4606 9485 4614 9515
4637 9515
TIME...MOT...LOC 1957Z 283DEG 33KT 4628 9520
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
332 PM CDT Mon Jul 15 2019
MNZ042-043-152115-
Morrison-Todd-
332 PM CDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 332 PM CDT, a strong thunderstorm was located 8 miles southwest of
Motley, or 24 miles northwest of Little Falls, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Motley, Randall, Camp Ripley, Cushing, Philbrook, Camp Ripley
Junction and Crow Wing State Park.
This includes U.S. Highway 10 in Minnesota between mile markers 115
and 134.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4631 9455 4633 9443 4630 9436 4627 9434
4623 9440 4621 9440 4618 9437 4616 9437
4615 9430 4605 9433 4619 9491 4634 9481
4634 9464
TIME...MOT...LOC 2032Z 275DEG 33KT 4623 9473
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
347 PM CDT Mon Jul 15 2019
MNZ041-042-152130-
Douglas-Todd-
347 PM CDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS AND
NORTHWESTERN TODD COUNTIES...
At 346 PM CDT, a strong thunderstorm was located 8 miles west of
Parkers Prairie, or 16 miles north of Alexandria, moving east at 30
mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Alexandria, Eagle Bend, Carlos, Leaf Valley, Miltona, Belle River,
Millerville, Melby and Rose City.
This includes U.S. Highway 71 between mile markers 204 and 210.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4589 9516 4606 9577 4611 9574 4611 9515
4625 9514 4625 9497
TIME...MOT...LOC 2046Z 279DEG 27KT 4613 9549
CTGThe Minneapolis radar (KMPX), 58 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
18 hail, 16 thunderstorm wind, 7 heavy rain, 4 flash flood, 1 tornado. Local standard time, as filed.
A few large tree branches were blown down near Carlos.
There were multiple reports of large hail, some up to 2 inches in diameter, on the northeast side of Delano, at Lake Rebecca.
A local mesonet site measured 3.55 inches of rainfall in Medina.
A local observer measured 3.78 inches of rainfall near Hamel.
A local observer measured 4.00 inches of rainfall east of Plymouth.
A local observer measured 5.16 inches of rainfall north of Hamel.
A local observer measured 3.45 inches of rainfall south of Plymouth.
A local observer measured 3.85 inches of rainfall north of Plymouth.
Several trees were blown down between Anoka, Coon Rapids, Andover and Blaine. In addition to the trees, several power lines and street signs were damaged. There were also reports of minor tree damage around Lino Lakes, Fridley, Oak Grove and Lexington.
A local observer measured 3.20 inches of rainfall near Lakeville.
Local officials closed 42nd Avenue in New Hope due to flooding.
A large tree was blown down by Como Park, near Hamline Avenue, and Nebraska.
A large tree was blown down in Shakopee.
Areas near, and surrounding the Crystal Shopping Center, and the 5700 Block of Broadway, were closed to to high water. Also, the 5600 Block of Corvallis Avenue was closed due to high water.
A 14 inch diameter tree branch was blown down, blocking Lexington Parkway.
A tree was uprooted on Harriet Island.
A light pole was blown down near Highway 101.
Several trees were blown down near Highway 13 in Savage.
Several trees were blown down near County Road 21 & 18.
Several trees were blown down near Highway 169, and County Road 21.
A large tree fell between two houses in North St. Paul.
Local officials closed parts of Hemlock Lane in Maple Grove due to flooding.
A large tree was blown down in Dellwood, off of White Bear Lake.
A NWS Storm Survey indicated straight-line wind damage to a farmstead and a few large trees uprooted.
A NWS Storm Survey indicated a tornado touchdown southeast of Belle Plaine, and tracked a quarter of a mile to the northeast. It damaged a farm and uprooted several large trees. Maximum winds were estimated at 80 mph.
A few trees were snapped in Lakeville.
Local officials closed Preserve Blvd, and Anderson Lakes Parkway due to flooding.
Several large tree branches were blown down north of White Bear Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826938, 826954, 826955, 826939, 826940, 826941, 826942, 826943, 826944, 826945, 827216, 841327, 841328, 841329, 841330, 841331, 841332, 826946, 841334, 826947, 826948, 826949, 841333, 826950, 826951, 826952, 826953, 841323, 826956, 826957, 841322, 826960, 826959, 826966, 826962, 826963, 826964, 826958, 841325, 826965, and more.